Alert archive / Montana / Red Flag Warnings in 2025

Red Flag Warning 6, NWS Missoula, MT

August 19, 20254 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 19, 2025, 2:04 PM MDT for 4 counties in Montana. It took effect at Aug 20, 2025, 1:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2025, 2:04 PM MDT (20:04 UTC)
In effect from
Aug 20, 2025, 1:00 PM MDT
Expired
Aug 20, 2025, 10:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.1 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-769 J/kg
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS85 KMSO 192004
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
204 PM MDT Tue Aug 19 2025

MTZ111-210400-
/O.NEW.KMSO.FW.W.0006.250820T1900Z-250821T0400Z/
East Beaverhead-
204 PM MDT Tue Aug 19 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 10 PM MDT Wednesday.

* AFFECTED AREA...Fire Zone 111 East Beaverhead.

* TIMING...From 1 PM to 10 PM MDT Wednesday.

* WINDS...West 5 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* ADDITIONAL INFORMATION...Very unstable conditions are
  anticipated. In addition, isolated thunderstorms may produce
  gusty outflow winds and new ignitions.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 19, 1:27 PM MDT, 37 minutes earlier.

Area forecast discussion, Aug 19, 1:27 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
127 PM MDT Tue Aug 19 2025

.DISCUSSION...

KEY MESSAGES:

- Thunderstorms capable of strong-to-severe outflow wind gusts and
  briefly heavy rain late this afternoon into this evening.

- Less hot (closer to normal) rest of the week with another warm
  up for this weekend.

- Patchy wildfire smoke from nearby fires will continue to
  decrease air quality and visibility at times.

This afternoon will be the peak of the current heat wave with
temperatures running about 10 degrees above normal for this time
of year.

A passing mid-level shortwave will help induce a round of convection
late this afternoon and evening. Ample mid-level moisture will
support localized brief heavy rainfall under any storms that
develop. Thirty to forty degree surface dew point depressions
will support multiple 40-50 mph gusts (30-40% chance) from
thunderstorm outflow. A marginal risk (5-10%) for severe (>= 58
mph) wind gust potential exists especially as storms track through
the northern Bitterroot Valley and across the I-90 corridor into
Missoula and eastern portions of Lake County. Some slight chances
for lingering showers and a couple rumbles of thunder lasts into
early Wednesday morning especially near the Continental Divide.

A dry and weak cold front pushes in from the west-northwest
through the day on Wednesday. Afternoon background wind gusts
15-25 mph will be common and t-storm chances will remain isolated
to southwest Montana & along the Continental Divide. Temperatures
will “cool” slightly to within 2-6 degrees above normal for the
rest of the week (normal highs now into the mid and low 80s).

A pool of even cooler air will slide to the south along the east
side of the divide forcing a back door front / shift to northeasterly
winds Thursday afternoon and into Friday. Though tangible cooling
will be felt east of the Divide, this airmass intrusion will
merely help to stabilize temperatures on the western side and
produce east/northeast winds capable of gusting to 25 mph or
greater especially near the mouths of canyons Friday afternoon.

A strong ridge of high pressure works back into the region for
this weekend reinforcing dry conditions and leading to
increasingly hot temperatures (similar to recent, 8-15 degrees
above normal).

&&

.AVIATION...Convection likely this afternoon and evening
19/2300z-20/0600z especially in the vicinity of KSMN, KHRF, and KMSO.
Surface wind gusts could reach 35-50 knots from outflow. Isolated
brief heavy rain may bring temporary reductions to visibility and
lowered ceilings to near and below 5,000ft AGL. Light, & widely
scattered, showers are possible into Wednesday morning. A dry
cold front will produce widespread westerly surface gusts 15-25
mph during the afternoon. Convective showers and storms will be
possible 20/2100z - 21/0100z in southwest Montana as far north
and west as Anaconda/Deer Lodge (3U3/38S) which would include
nearby KBTM. Patchy intermittent wildfire smoke will continue to
impact areas near KHRF, KSMN, and KBTM through the next couple
days.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Red Flag Warnings in Montana, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.